Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Marquette, MI

May 14, 1998Houghton County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 14, 1998, 10:40 AM EDT for Houghton County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 1998, 10:40 AM EDT (14:40 UTC)
Expired
May 14, 1998, 11:25 AM EDT
In force
45 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Houghton County, MI

The radar

The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

273 
WUUS1 KMQT 141441 RRA
SVRMQT
MIC061-141525-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1040 AM EDT THU MAY 14 1998

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HOUGHTON COUNTY IN NORTHWESTERN UPPER MICHIGAN

* UNTIL 1125 AM EDT

* AT 1037 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF HOUGHTON. THE STORM WAS
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAURIUM AND LAKE LINDEN BY 1050 AM

LARGE HAIL UP TO 3/4 INCH IN DIAMETER IS LIKELY. IF YOU ARE IN THE
WARNED AREA...STAY INDOORS AND AWAY FROM WINDOWS.

KFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 10:45 PM EDT, 11 hours 55 minutes earlier.

Area forecast discussion, May 13, 10:45 PM EDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1045 PM EDT WED MAY 13 1998

MAIN FORECAST QUESTIONS OVERNIGHT ARE CLOUDS/TEMPS AND POSSIBILITY OF
FOG.

GOES-8 IR LOOP INDICATED MOSTLY CLEAR SKIES ACRS UPR MI WITH ONLY FEW
CI DRIFTING THROUGH. MCS OVER ND PROPAGATING TO THE ENE ATTM AT TOP OF
LO LVL THETA-E RDG AND NOSE OF LLJ. EXPECT ANY REMAINS OF CONVECTION
THAT MAKES ITS WAY ACRS NRN MN WILL FALL APART QUICKLY AS IT MOVES
TOWARD UPR MI WITH BEST LLJ REMAINING TO THE WEST AND SHARP THETA-E
GRADIENT ACRS NW WI. EXPECT ENOUGH CI COMING OVER UPR RDG TO KEEP
PTCLDY WORDING.

AS SFC RDG SLIDES OFF TO THE EAST BY 12Z...EXPECT INCREASE IN BNDRY LYR
WIND TO 14-18 KTS OVER WEST/CNTRL WILL BE ENOUGH TO PRECLUDE MUCH FOG
FORMATION EVEN THOUGH WINDS MOSTLY LIGHT AND DECOUPLED ATTM. IN ADDITION
FCST AND SATELLITE SNDGS INDICATED MOISTURE RATHER SHALLOW.
HOWEVER...LIGHTER WINDS AND SLIGHTLY MORE LO LVL MOISTURE OVER EAST
SHOULD ALLOW FOR BETTER CHANCE OF FOG VCNTY OF ERY.

GOING TEMP FCST GENERALLY ON TRACK WITH ONLY MINOR ADJUSTMENTS NEEDED.

JLB

In the hours before

Special weather statement, May 14, 9:43 AM EDT, 57 minutes before
MIZ001-003-141540-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
943 AM EDT THU MAY 14 1998

...STRONG THUNDERSTORMS APPROACHING WESTERN KEWEENAW PENINSULA...

AT 935 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER LAKE SUPERIOR WEST OF FOURTEEN MILE POINT TO
EAGLE RIVER. THESE STORMS ARE MOVING TO THE WEST AROUND 40 MPH
AND WILL REACH RED RIDGE AROUND 1015 AM EDT... HOUGHTON AT 1030
AM AND EAGLE RIVER BY 11 AM.

SOME OF THESE STORMS CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. BOATERS NEED TO SEEK
SAFE HARBOR NOW.

PETRO
Special weather statement, May 14, 9:43 AM EDT, 57 minutes before
MIZ001-003-141540-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
943 AM EDT THU MAY 14 1998

...STRONG THUNDERSTORMS APPROACHING WESTERN KEWEENAW PENINSULA...

AT 935 AM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER LAKE SUPERIOR WEST OF FOURTEEN MILE POINT TO
EAGLE RIVER. THESE STORMS ARE MOVING TO THE WEST AROUND 40 MPH
AND WILL REACH RED RIDGE AROUND 1015 AM EDT... HOUGHTON AT 1030
AM AND EAGLE RIVER BY 11 AM.

SOME OF THESE STORMS CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN. BOATERS NEED TO SEEK
SAFE HARBOR NOW.

PETRO

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.